Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 10, 2017Bartow County, Cherokee County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 10, 2017, 1:10 PM EDT for Bartow County, Cherokee County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 1:10 PM EDT (17:10 UTC)
Expired
Aug 10, 2017, 1:45 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Bartow County, GA, Cherokee County, GA

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS82 KFFC 101710
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
110 PM EDT THU AUG 10 2017
 
GAZ020-021-101745-
Cherokee GA-Bartow GA-
110 PM EDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND BARTOW
COUNTIES UNTIL 145 PM EDT...

At 109 PM EDT...a line of strong thunderstorms was along a line
extending from Pine Log to near Cartersville...and moving northeast
at 20 mph.

  HAZARD...Heavy rain...winds up to 40 mph...and pea sized hail. 
            

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Canton, Cartersville, Woodstock, Acworth, Holly Springs, Adairsville,
Euharlee, Emerson, White, Waleska, Cassville, Kellogg Creek, Red Top
Mountain State Park, Folsom, Hobgood Park, Funkhouser, Lake
Arrowhead, Oak Grove, Little River Landing and George Washington
Carver St Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3440 8487 3440 8473 3441 8473 3441 8458
      3438 8458 3438 8444 3407 8448 3408 8474
      3408 8496
TIME...MOT...LOC 1709Z 228DEG 17KT 3433 8473 3416 8485 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:06 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 12:06 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1206 PM EDT Thu Aug 10 2017

.UPDATE...

Earlier low clouds have begun to lift with some breaks in the
cloud cover becoming more evident as well. Shower coverage has in
turn begun to increase in north Georgia with additional showers
and thunderstorms expected to develop through the afternoon
hours. With ample moisture remaining in place, locally heavy
rainfall will again be the main concern in stronger showers and
thunderstorms.

RW

&&

.PREV DISCUSSION... /Issued 722 AM EDT Thu Aug 10 2017/

PREV DISCUSSION... /Issued 310 AM EDT Thu Aug 10 2017/

SHORT TERM /Today through Friday/...

Abnormal pattern for this time of year will continue through the end
of the week. An old frontal boundary, currently situated across
southern GA, will continue to impact the sensible weather through
the short term period.

The old frontal boundary should begin to push a bit northward today
across the CWFA. Not confident on exactly how far north the boundary
will make it. A wave of low pressure is expected to move along the
old boundary early on Friday.

Hi-res models are not pinging on any specific today in the precip
pattern. Am hesitant to reduce pops below likely. The atmos remains
tropical, with PWATS at or slightly above 2". With any heating, or
forcing from the old boundary, it wouldn't take a lot for showers to
become numerous. Models are producing a good amount of surface
instability today, with CAPE values aoa 2000 j/kg. However, do think
extensive cloud cover will limit heating in most places. Mid level
lapse rates are not impressive either. So, will limit the convective
coverage to chance. However, if areas break out of the clouds for a
good period of time, thunderstorms will end up being more prevalent
than anticipated. Locally heavy rainfall will be likely.

Do think coverage of shra/potential tsra will diminish for the
evening and late night hours. However, pops should begin to increase
early Saturday morning as the surface wave approaches from the west.
At this time, it looks like the highest chances for pops are in the
early part of the Friday. Also, will continue to limit the chances
for thunder - but with a bit more forcing - a few more thunderstorms
are possible on Friday.

NListemaa

LONG TERM /Friday Night through Wednesday/...

Medium range models continue to keep the region under persistent
west-southwesterly upper-level flow through the majority of the long-
term forecast period. Ample moisture over the forecast area,
transient surface boundaries and periodic weak waves rippling through
the mid/upper flow, keeps POPs at least at good chance through the
period.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat remains the potential for
heavy rain and localized flooding as moderate to high precipitable
water values support areas of moderate to heavy rain each day,
bringing streamflows up and keeping soils near saturation.

20

AVIATION...
12Z Update...
A few showers have developed this morning and should impact the
airfield in the next couple of hours. Do think that there will be
a lull before the afternoon activity gets started. Overall, there
have been no major changes to the TAF. Winds are still going to be
an issue overnight...the wind speeds will be so light that the
direction may flip flop between east and west until mid morning
Friday.

//ATL Confidence...12Z Update...
Med confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  71  86  72 /  60  50  60  30
Atlanta         82  72  85  72 /  60  50  60  30
Blairsville     77  66  81  67 /  60  50  70  30
Cartersville    83  70  85  71 /  60  40  60  30
Columbus        87  74  89  74 /  60  40  60  30
Gainesville     80  70  84  70 /  60  50  60  30
Macon           87  73  89  72 /  50  50  60  30
Rome            83  71  87  71 /  60  50  60  30
Peachtree City  84  71  86  72 /  60  50  60  30
Vidalia         88  73  89  73 /  40  40  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
AVIATION...RW
Hazardous weather outlook, Aug 10, 4:00 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Thu Aug 10 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected. A few strong
storms are possible. The primary hazards will be gusty winds,
frequent lightning and very heavy rainfall. With soils at or
approaching saturation across much of north and central Georgia,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There will be scattered thunderstorms each day, especially during
the afternoon and evening hours. A few storms could be strong with
the main hazards being gusty winds, frequent lightning and locally
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 10, 1:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
110 PM EDT THU AUG 10 2017

GAZ020-021-101745-
Cherokee GA-Bartow GA-
110 PM EDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND BARTOW
COUNTIES UNTIL 145 PM EDT...

At 109 PM EDT...a line of strong thunderstorms was along a line
extending from Pine Log to near Cartersville...and moving northeast
at 20 mph.

  HAZARD...Heavy rain...winds up to 40 mph...and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Canton, Cartersville, Woodstock, Acworth, Holly Springs, Adairsville,
Euharlee, Emerson, White, Waleska, Cassville, Kellogg Creek, Red Top
Mountain State Park, Folsom, Hobgood Park, Funkhouser, Lake
Arrowhead, Oak Grove, Little River Landing and George Washington
Carver St Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3440 8487 3440 8473 3441 8473 3441 8458
      3438 8458 3438 8444 3407 8448 3408 8474
      3408 8496
TIME...MOT...LOC 1709Z 228DEG 17KT 3433 8473 3416 8485

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:33 PM EDTFlash Flood WarningFFCBartow, Cherokee6 hr
Aug 10, 1:57 PM EDTSpecial Weather StatementFFCMurray, Walker, Whitfield33 min
Aug 10, 2:33 PM EDTSpecial Weather StatementFFCChattooga, Murray, Whitfield27 min
Aug 10, 3:05 PM EDTSpecial Weather StatementFFCGwinnett, Haralson, Paulding, Polk25 min
Aug 10, 3:13 PM EDTSpecial Weather StatementFFCMacon, Schley32 min
Aug 10, 3:42 PM EDTSpecial Weather StatementFFCChattooga, Gordon, Pickens33 min
Aug 10, 3:55 PM EDTSpecial Weather StatementFFCBanks, Hall, Jackson35 min
Aug 10, 4:24 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Floyd, Pickens36 min
Aug 10, 4:47 PM EDTSpecial Weather StatementFFCCarroll28 min
Aug 10, 5:12 PM EDTSpecial Weather StatementFFCCarroll, Douglas33 min
Aug 10, 5:22 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale23 min
Aug 10, 6:26 PM EDTSpecial Weather StatementFFCClayton, Coweta, DeKalb, Fayette, Heard, Henry and 2 more34 min
Aug 10, 6:48 PM EDTSpecial Weather StatementFFCChattooga, Floyd27 min
Aug 10, 7:32 PM EDTSpecial Weather StatementFFCHarris, Heard, Troup28 min
Aug 10, 7:37 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette38 min
Aug 10, 7:56 PM EDTSpecial Weather StatementFFCMeriwether, Troup34 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.